Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Apr 17, 2012, 4:21 PM EDT for Watauga County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2012, 4:21 PM EDT (20:21 UTC)
- Expired
- Apr 17, 2012, 4:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
County Watauga County, NC
The radar
The Roanoke radar (KFCX), 154 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1381 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -86 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
458
WWUS81 KRNK 172021
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT TUE APR 17 2012
NCZ018-172045-
WATAUGA NC-
421 PM EDT TUE APR 17 2012
...A STRONG THUNDERSTORM WILL AFFECT WATAUGA COUNTY...
AT 417 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BLOWING
ROCK...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR AHO AROUND 430 PM...RUTHERWOOD AROUND 440 PM
AND DEEP GAP AROUND 445 PM.
LAT...LON 3614 8182 3632 8161 3628 8157 3628 8155
3624 8147 3620 8146 3616 8148 3611 8156
3612 8171 3611 8181 3611 8182
$$
DSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Apr 17, 3:05 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Apr 17, 3:05 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 305 PM EDT TUE APR 17 2012 .SYNOPSIS... A COLD FRONT WILL STALL ACROSS THE CAROLINAS THIS EVENING INTO TONIGHT. A WEAK LOW WILL TRACK ALONG THE FRONT TONIGHT AND WEDNESDAY. A STRONGER COLD FRONT WILL APPROACH THE AREA FROM THE WEST ON SATURDAY. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 123 PM EDT TUESDAY... A WEAK SURFACE COLD FRONT MOVED SOUTH OF THE AREA THIS MORNING. BEHIND THIS FRONT...DEW POINTS FELL INTO THE 40S. AN UPPER LEVEL TROUGH WILL MOVE FROM THE MISSISSIPPI VALLEY THIS EVENING AND INTO THE TENNESSEE VALLEY EARLY WEDNESDAY MORNING. WARM MOIST AIR AHEAD FROM THIS TROUGH WILL OVERRUN THE AREA TONIGHT. DEW POINTS WILL RECOVER SOME BUT RAIN FALLING INTO THIS RELATIVE DRY AIR WILL DROP TEMPERATURES TO NEAR 50F OVERNIGHT. THESE CHILLY TEMPERATURES WILL BE MORE EVIDENT TOMORROW AS PERSISTENT RAIN AND EASTERLY FLOW KEEPS TEMPERATURES IN THE 50S. RAINFALL RATES SHOULD BE HIGHER ACROSS RNK SOUTH WHERE LIFT WILL BE MAXIMIZED BY THE RIGHT REAR QUAD OF THE UPPER LEVEL JET IN THE OHIO VALLEY. RAIN SHOULD BE DELAYED ACROSS THE NORTH UNTIL WEDNESDAY MORNING AS THEY WILL HAVE THE DRIEST AIR IN THE AREA LONGER THAN ANYONE ELSE. EVENTUALLY...THE ENTIRE AREA WILL HAVE MUCH NEEDED WIDESPREAD RAIN COVERAGE WEDNESDAY MORNING. THE UPPER LEVEL TROUGH PIVOTS OVER THE REGION TOMORROW AFTERNOON. BEST LIFT IS ACROSS THE PIEDMONT. LINGERING MOISTURE AND WEAK LIFT WILL KEEP THE WEST CLOUDY AND DAMP WITH MORE OF A CHANCE OF DRIZZLE THAN RAIN IN THE AFTERNOON. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... AS OF 300 PM EST TUESDAY... HIGH PRESSURE WILL WEDGED ALONG THE EAST SIDE OF THE APPALACHIANS WEDNESDAY NIGHT. RAIN WILL TAPER OFF FROM WEST TO EAST INTO THURSDAY MORNING. PLAYED LOW TEMPERATURES CLOSE TO ADJMETBC WITH READINGS FROM AROUND 40 DEGREES IN THE NORTHWEST TO THE UPPER 40S IN THE SOUTHEAST. ON THURSDAY...THE UPPER LEVEL DISTURBANCE MOVES AWAY DURING THE EARLY MORNING HOURS OF THE DAY...AND THE HIGH SLIDES EAST. TRIMMED MORNING POPS AND ALLOWED SUNSHINE TO RETURN BY AFTERNOON. HIGH TEMPERATURES ON THURSDAY WILL REBOUND INTO THE MID 60S IN THE MOUNTAINS TO THE LOW 70S IN THE SOUTHEAST. BELIEVE THAT THE NAM IS OVERDONE WITH QPF ON THURSDAY NIGHT IN THE WESTERN MOUNTAINS. KEPT THE FORECAST DRY FOR THURSDAY MIGHT WITH LOW TEMPERATURES FROM THE MID 40S IN THE MOUNTAINS TO THE LOWER 50S IN SOUTHSIDE. WITH HIGH PRESSURE MOVING EAST ON FRIDAY...A SOUTHERLY FLOW WILL ESTABLISH ACROSS OUR REGION. LOW PRESSURE CENTER WILL MOVE FROM THE CENTRAL PLAINS INTO THE OHIO RIVER VALLEY. WITH SOLAR HEATING...A SHOWERS AND THUNDERSTORMS MAY DEVELOP DURING THE AFTERNOON. THE BETTER RAIN CHANCES WILL BE LOCATED ACROSS THE MOUNTAINS...AND THE NORTH CAROLINA PIEDMONT. HIGH FRIDAY WILL VARY FROM THE UPPER 60S IN THE MOUNTAINS TO THE UPPER 70S IN THE PIEDMONTS. LOWERED POPS FOR FRIDAY NIGHT WITH SCATTERED CONVECTION POSSIBLE ACROSS SOUTHERN PORTIONS OF CWA...AS COLD FRONT APPROACHES FROM THE WEST. LOW TEMPERATURES FRIDAY NIGHT WILL BE FROM AROUND 50 DEGREES TO THE MID 50S IN THE SOUTHEAST. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 300 PM EDT TUESDAY... TRACK OF SFC LOW PRESSURE WAS FURTHER SOUTH ON MEDIUM RANGE SOLUTIONS ACROSS THE GULF SATURDAY. HOWEVER...MOISTURE INCREASES SATURDAY WITH FRONTAL BOUNDARY IN OUR REGION. SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD SATURDAY AFTERNOON INTO SATURDAY NIGHT. THE BEST COVERAGE OF STORMS ON SATURDAY AFTERNOON WILL BE ACROSS THE MOUNTAINS. LOW PRESSURE LIFTS NORTHWARD ALONG THE BOUNDARY... PLENTY OF MOISTURE WILL PUSH NORTHWARD INTO THE APPALACHIANS SUNDAY INTO EARLY NEXT WEEK. KEPT THE GOOD CHANCE TO LIKELY POPS OF SHOWERS FOR SUNDAY. BANDS OF SHOWERS WILL CONTINUE SUNDAY NIGHT INTO MONDAY. ALLOWED FOR ISOLATED SHOWERS IN THE WEST ON TUESDAY. TEMPERATURES AHEAD OF THE LOW WILL REMAIN ABOVE NORMAL SATURDAY. ONCE THIS CLOSED LOW IS IN THE VICINITY...MODEL 85H TEMPERATURES DROP...RESULTING IN VERY CHILLY TEMPERATURES FOR SUNDAY AND MONDAY WITH READINGS AROUND 10F OR MORE BELOW NORMAL. TEMPERATURES WILL SLOWLY MODERATE BY MIDWEEK. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... AS OF 107 PM EDT TUESDAY... SURFACE WINDS HAVE SHIFTED TO THE NORTHWEST BEHIND A COLD FRONT THROUGH THIS MORNING. AS VFR CLOUD COVER INCREASES THROUGH THE AFTERNOON...WIND SPEEDS BECOMING LIGHTER AND SHOULD EVENTUALLY SHIFT TO THE NORTHEAST OVERNIGHT. CEILINGS EXPECTED TO REMAIN VFR AND ABOVE 6000 FEET INTO THIS EVENING. AN UPPER LEVEL TROUGH WILL TRACK EAST AND INTO THE TENNESSEE VALLEY OVERNIGHT...LOWERING CEILINGS AND INCREASING CLOUD COVER INTO WEDNESDAY. MODEL TIME/HEIGHT CROSS SECTIONS KEEPING BULK OF CLOUD COVER MVFR OR HIGHER. HOWEVER...RIDGES EXPECTED TO BE OBSCURED. WEDNESDAY WILL BE CLOUDY DAMP AND CHILLY. CEILINGS MAY LOWER TO IFR THROUGH THE DAY AS THE TROUGH PIVOTS OVER THE REGION. ONCE THE LOW PASSES EAST....WEDNESDAY NIGHT THROUGH THURSDAY NIGHT ARE EXPECTED TO BE DRY AND VFR. BY SATURDAY...ANOTHER FRONT AND MORE PRECIPITATION...ALONG WITH THE POSSIBILITY OF SUB VFR CONDITIONS...WILL BE APPROACHING THE REGION. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...KK LONG TERM...KK AVIATION...RCS
Hazardous weather outlook, Apr 17, 6:04 AM EDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 604 AM EDT TUE APR 17 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-181015- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 604 AM EDT TUE APR 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 17, 3:19 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT TUE APR 17 2012
NCZ001>003-018-019-VAZ012-015-016-171945-
ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SURRY NC-WATAUGA NC-
WILKES NC-WYTHE VA-
319 PM EDT TUE APR 17 2012
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...CARROLL...
GRAYSON...SURRY...WATAUGA...WILKES AND WYTHE COUNTIES...
AT 318 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM GALAX
CITY TO BOONE...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR TWIN OAKS AROUND 325 PM...BYLLESBY AROUND
330 PM...IVANHOE AROUND 335 PM...GALAX HILLSVILLE AIRPORT AROUND 340
PM AND IDLEWILD AROUND 345 PM.
LAT...LON 3636 8181 3635 8173 3641 8175 3644 8172
3697 8100 3666 8058 3659 8063 3609 8149
3611 8155 3611 8181 3616 8183 3621 8191
3627 8190 3629 8192
DSSpecial weather statement, Apr 17, 3:49 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT TUE APR 17 2012
NCZ003-VAZ016-032-172015-
CARROLL VA-PATRICK VA-SURRY NC-
349 PM EDT TUE APR 17 2012
...A STRONG THUNDERSTORM WILL AFFECT CARROLL...PATRICK AND SURRY
COUNTIES...
AT 347 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF BOTTOM...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR LAMBSBURG AROUND 355 PM...CANA AROUND 405
PM...FANCY GAP AROUND 410 PM AND GLADESBORO AROUND 415 PM.
LAT...LON 3656 8088 3656 8084 3661 8088 3675 8061
3655 8054 3647 8088
DSSpecial weather statement, Apr 17, 3:55 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT TUE APR 17 2012
NCZ019-172030-
WILKES NC-
355 PM EDT TUE APR 17 2012
...A STRONG THUNDERSTORM WILL AFFECT WILKES COUNTY...
AT 352 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WILBAR...
MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR HALLS MILLS AROUND 405 PM...MC GRADY AROUND
410 PM AND DOUGHTON PARK AROUND 425 PM.
LAT...LON 3626 8134 3636 8127 3636 8125 3640 8119
3642 8117 3636 8107 3622 8126
DSSpecial weather statement, Apr 17, 4:19 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT TUE APR 17 2012
NCZ003-VAZ016-017-032-172045-
CARROLL VA-FLOYD VA-PATRICK VA-SURRY NC-
419 PM EDT TUE APR 17 2012
...SHOWERS WITH HEAVY RAIN WILL AFFECT CARROLL...FLOYD...PATRICK AND
SURRY COUNTIES...
AT 417 PM EDT...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 7
MILES NORTHEAST OF FANCY GAP TO MOUNT AIRY...MOVING NORTHEAST AT 25
MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY RAIN
WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE SHOWERS WILL BE NEAR GROUNDHOG MOUNTAIN AROUND 430 PM AND MABRY
MILL AROUND 445 PM.
LAT...LON 3648 8068 3676 8066 3688 8033 3656 8035
3655 8040 3655 8044 3654 8044
DSSpecial weather statement, Apr 17, 4:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT TUE APR 17 2012
NCZ018-172045-
WATAUGA NC-
421 PM EDT TUE APR 17 2012
...A STRONG THUNDERSTORM WILL AFFECT WATAUGA COUNTY...
AT 417 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BLOWING
ROCK...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR AHO AROUND 430 PM...RUTHERWOOD AROUND 440 PM
AND DEEP GAP AROUND 445 PM.
LAT...LON 3614 8182 3632 8161 3628 8157 3628 8155
3624 8147 3620 8146 3616 8148 3611 8156
3612 8171 3611 8181 3611 8182
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 3:19 PM EDT | Special Weather Statement | RNK | Carroll, Grayson, Wythe, City of Galax | 26 min |
| Apr 17, 3:49 PM EDT | Special Weather Statement | RNK | Carroll | 26 min |
| Apr 17, 4:16 PM EDT | Areal Flood Advisory | RNK | Grayson, Smyth | 16 days |
| Apr 17, 4:19 PM EDT | Special Weather Statement | RNK | Patrick | 26 min |
| Apr 17, 3:55 PM EDT | Special Weather Statement | RNK | Wilkes | 35 min |
| Apr 17, 4:48 PM EDT | Special Weather Statement | RNK | Caldwell | 27 min |
| Apr 17, 5:11 PM EDT | Special Weather Statement | RNK | Wilkes | 34 min |
| Apr 17, 5:46 PM EDT | Special Weather Statement | RNK | Yadkin | 29 min |
| Apr 17, 6:00 PM EDT | Special Weather Statement | RNK | Yadkin | 15 min |
| Apr 17, 6:16 PM EDT | Special Weather Statement | RNK | Yadkin | 59 min |
| Apr 17, 6:43 PM EDT | Special Weather Statement | RNK | Yadkin | 32 min |
| Apr 17, 7:25 PM EDT | Special Weather Statement | RNK | Stokes | 50 min |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.